Funnel Cloud, Winnebago
- When
- June 19, 1:45 PM CST
- Where
- Winnebago County, 4 mi E of Rake
- Reported by
- Trained Spotter
- Coordinates
- 43.480, -93.850
An unstable airmass was in place over Iowa with temperatures in the low 80s and dewpoint readings in the mid 60s. CAPE was in the 2000 to 3000 J/kg range, with lifted indices around -5 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was in place over Iowa with temperatures in the low 80s and dewpoint readings in the mid 60s. CAPE was in the 2000 to 3000 J/kg range, with lifted indices around -5 C. There was a fair amount of CAPE in the 0-3 km layer, however the atmospheric shear was weak, under 30 kts. One thunderstorm developed over the border of Minnesota and Iowa near the town of Rake. The storm was nearly stationary. It produced a funnel and eventually a landspout that touched down for a period of 5 to 8 minutes in an open field. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:18 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1218 PM CDT SUN JUN 19 2011 .UPDATE 19/18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... COMPLEX SITUATION FOR THE LATE AFTERNOON AND EARLY EVENING HOURS. HIGH LEVEL CLOUDS GIVING WAY TO SOME SUN WEST...BUT ALREADY UNCAPPED. H700 WAVE EXPECTED TO IMPACT THE AREA TNT...BUT ALREADY SEEING SOME CONVECTION WEST OVER NE AND COLORADO. ALONG WITH THAT...HAVE HINT OF BOUNDARY BEGINNING TO FORM ACROSS SOUTHERN NE/IA WEST TO COLORADO LOW. HAVE ADDED POP TO WEST AND SOUTH FOR NOW. LIS ALREADY AT -7 TO -6 OVER WIDE AREA OF SOUTHERN THIRD OF CWA. ANYTHING GETTING STARTED WEST SHOULD TRY TO TAP INTO THE BOUNDARY AND AXIS OF INSTABILITY. WILL NEED TO MONITOR THROUGH THE DAY. /REV .PREVIOUS SHORT TERM /TODAY/... MAJORITY OF MCS ACTIVITY TO THE SOUTH AND NORTHEAST OF THE AREA...WITH WEAK HIGH PRESSURE IN PLACE ACROSS THE CWA. A FEW ISOLATED SHOWERS POPPING UP IN THE WESTERN CWA NEAR KDNS...AND ACROSS THE EAST NEAR KALO. EXPECT THIS ACTIVITY TO REMAIN FAIRLY ISOLATED AND DIMINISH WITH TIME TOWARD SUNRISE WITH THE MAIN MOISTURE TRANSPORT TO THE SOUTH AND EAST OF THE CWA. CONVECTION EXPECTED TO REMAIN IN VICINITY OF WARM FRONT SITUATED TO THE SOUTH ACROSS CENTRAL MISSOURI. PATCHY DENSE FOG HAS FORMED ACROSS MUCH OF THE NORTHERN CWA...WITH LIGHTER FOG ACROSS THE SOUTH. THIS WILL LIKELY PERSIST THROUGH SUNRISE AND BURN OFF SHORTLY AFTER SUNRISE WITH DAYTIME HEATING. SOME HIGH CLOUDS EXPECTED TO LINGER AROUND...WITH MODELS TRYING TO HINT AT SOME MID LEVEL MOISTURE WHICH COULD RESULT IN A CU FIELD DURING THE AFTERNOON HOURS. MODELS ALSO TRYING TO DEVELOP SOME STORMS ACROSS THE EXTREME SOUTHWESTERN CWA THIS AFTERNOON ALONG LEADING EDGE OF MOISTURE ADVECTION AS WARM FRONT SITUATED TO THE SOUTH MOVES NORTHWARD. HOWEVER SURFACE FRONT TO REMAIN SOUTH OF THE CWA THROUGH 00Z...WITH CWA EXPECTED TO REMAIN CAPPED THROUGH THE AFTERNOON HOURS AS CONVECTION DEVELOPS FURTHER WESTWARD. THEREFORE WENT DRY WITH POPS FOR THE DAYTIME PERIOD. .LONG TERM /TONIGHT THROUGH SATURDAY/... SYNOPTIC FORCING WILL BE ON THE INCREASE TONIGHT AS UPPER SYSTEM PASSES THROUGH THE INTERMOUNTAIN WEST WITH WARM FRONT LIFTING NORTHWARD TOWARD THE STATE. DYNAMICALLY IMPRESSIVE SYSTEM FOR MID JUNE AND WILL SEE 70KT LLJ FOCUSING INTO SOUTHERN/CENTRAL IA OVERNIGHT. THIS WILL HELP SUPPORT CONVECTION WITH DEEP LAYER SHEAR MORE THAN ENOUGH TO SUPPORT UPSCALE ORGANIZED DEVELOPMENT TONIGHT. MAIN ISSUE IS WHERE IN THE CWA WILL THE FOCUS BE REALIZED...WHICH IS STILL NOT APPARENT IN THE MODELS. HAVE CONTINUED TO BROAD BRUSH WITH SCATTERED POPS DURING THE NIGHT. SEVERE CONVECTION WILL REMAIN LIKELY DURING THE NIGHT WITH AFOREMENTIONED DEEP SHEAR AND IMPRESSIVE INFLOW. CONVECTION SHOULD DEPART EARLY MONDAY WITH STRONG EML PUSHING INTO THE STATE AS WARM FRONT LIFTS NORTHWARD. THIS SHOULD EFFECTIVELY CAP MUCH OF THE CWA DURING THE DAY AND HAVE KEPT POPS OUT OF MUCH OF CENTRAL IOWA WITH THE EXCEPTION OF THE FAR NORTH. THERMAL RIDGE WILL BE OVER THE STATE ALONG WITH SOME SUNSHINE SHOULD ALLOW READINGS TO JUMP TO AROUND 90 SOUTH OF THE FRONT. AS UPPER SYSTEM APPROACHES LATE MONDAY...MID LEVEL COOLING WILL BEGIN TO ERODE THE CAP ALLOWING FOR RATHER EXPLOSIVE DEVELOPMENT...LIKELY WEST OF OUR AREA. HOWEVER...THIS CONVECTION IS EXPECTED TO MOVE INTO WESTERN PORTION OF THE CWA DURING THE EVENING. SHEAR PROFILES SUGGEST SUPERCELLS WITH ALL MODES OF SEVERE WEATHER POSSIBLE INCLUDING TORNADOES. LIKELY THAT THIS SYSTEM WILL EVOLVE INTO A SEVERE LINEAR PROGRESSIVE SYSTEM THAT WILL PUSH ACRS CENTRAL IOWA ON MONDAY NIGHT. UPPER SYSTEM THEN MEANDERS INTO MINNESOTA WITH CONTINUING CHANCES OF PCPN INTO TUESDAY AND WEDNESDAY...PRIMARILY IN NORTHERN IA. TEMPERATURES WILL COOL CONSIDERABLY AS OVERCAST SKIES AND PCPN KEEP INSOLATION AT A MINIMUM. LITTLE CHANGES TO LATER PERIODS WITH SOME BREAK ON THURSDAY BEFORE INCREASING WAA AND MOISTURE RETURN LEAD TO INCREASING CHANCES FOR PCPN LATE IN DAY 6 INTO DAY 7. && .AVIATION...19/18Z COMPLEX FORECAST MOVING FORWARD. INSTABILITY HAS INCREASED MUCH OVER THE WEST/SOUTH IN THE PAST 6 HOURS. WEAK BOUNDARY IN PLACE AND CONVECTIVE CLOUD BANDING TO THE WEST MAY BE ENOUGH TO FOCUS LATE AFTERNOON AND EVENING CONVECTION INTO OUR AREA...ESPECIALLY SOUTH AND WEST SECTIONS OF THE FORECAST. LATER TNT WITH INCREASING LOW LEVEL JET...WILL SEE INCREASING THREAT FOR THUNDER OVER MUCH OF THE AREA AS NIGHT PROGRESSES. WITH HIGH MOISTURE STILL IN PLACE...FOG/BR MAY BE ANOTHER PROBLEM THOUGH SFC WINDS ARE EXPECTED TO INCREASE THOUGH THE NIGHT. INTO MONDAY MORNING...CONVECTION WILL BE SCT ACROSS THE REGION. A BREAK MAY OCCUR INTO THE AFTERNOON HOURS...BUT WITH SIGNIFICANT SHORT WAVE APPROACHING FOR LATE MONDAY/MONDAY NIGHT...SVR OUTBREAK POSSIBLE WHICH HAS THE POTENTIAL TO CONTINUE ALL NIGHT. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS/REV LONG TERM...COGIL AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 527 AM CDT SUN JUN 19 2011 IAZ033-034-044>049-057>062-070>075-081>086-092>097-201100- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 527 AM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NEBRASKA AND PUSH THROUGH CENTRAL AND SOUTHERN IOWA THIS EVENING INTO TONIGHT. THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE EVENING HOURS...PRIMARILY WEST OF HIGHWAY 169. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. LARGE HAIL TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS TO 75 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY...ALTHOUGH SOME SEVERE WEATHER CHANCE EXISTS AT THESE TIMES...THE THREAT APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT AS WELL AS MONDAY EVENING AND NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL MAY ALSO BE NEEDED AS THE SITUATION EVOLVES. IAZ004-005-024-201100- EMMET-KOSSUTH-HUMBOLDT- 527 AM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL TO PING PONG SIZE ALONG WITH DAMAGING WINDS TO 60 MPH. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. LARGE HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY...ALTHOUGH SOME SEVERE WEATHER CHANCE EXISTS AT THESE TIMES...THE THREAT APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL MAY ALSO BE NEEDED AS THE SITUATION EVOLVES. IAZ006-007-015>017-023-025>028-035>039-050-201100- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- TAMA- 527 AM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL TO PING PONG SIZE ALONG WITH DAMAGING WINDS TO 60 MPH. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. LARGE HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY...ALTHOUGH SOME SEVERE WEATHER CHANCE EXISTS AT THESE TIMES...THE THREAT APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL MAY ALSO BE NEEDED AS THE SITUATION EVOLVES. CC
The Minneapolis radar (KMPX), 154 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
1 funnel cloud, 1 tornado. Local standard time, as filed.
Tornado/landspout touched down in an open field and drifted very slowly. No damage occurred as it remained in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301086, 301087.